Isentress really needed?
Jun 15, 2009
On atripla (totally adherent)...vl:undetectable, for last 2 yrs. after Dx, new internist (who's ID bd certified and deals w/ AIDS patients exclusively recentle prescribed isentress w/ atripla. My HIV specialist says "NO" just take atripla, we'll use Isentress later if at all. I had aids-related CNS lymphoma back in 3/2007, achieved remission w/ CHOP chemotherapy +rituxan mono-clonal antibodies. My cd4 was 196 at Dx, now its 81 ... but I'm also in 31st wk of PegInterferon/ribavirin therapy (for HepC)which always decrease cd4 counts... possibly 5 more wks to go. internist knows all the above, says my cd4 counts will rise w/ addition of Isentress. I don't know what to do HIV specialist and hepatolgist say "don't worry about cd4 ct now ... they'll go up my %flucuates between 20 and 25%. Also have HepB undetectable. Does the pegINF/ribavirin have any effect on HIV? Can I get a resistence to Isentress? Does Atripla or Isentress have any effect on HepC? thank you!
Response from Dr. McGowan
Thanks for your question.
Things can get confusing since you are dealing with 3 infections: HIV, hep B and Hep C. THe Atripla has been suppressing the HIV and Hep B so they are under control, and now you are going after the Hep C. Since you have been on the treatment for 31 weeks that likely means that the Hep C is also suppressed and you may be on track for a sustained response ( we will keep our fingers crossed).
It is very tru that the CD4 count will go down during treatment with Interferon, and will generally increase in the few weeks after it is completed. Inteferon can stimulate the immune system and may, very rarely, cause a blip in the viral load, but this has not happened in your case, which is great.
There is no need to add an additional medication to Atripla in this case if it is working to suppress the HIV. There would be very littel chance of your virus getting resistant to Isentress if your viral load remains undetectable. Has the ID doc given you his/her rationale for adding the Isentress? If not your should ask.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Diarrhea After Mutual Masturbation Worried I Have HIV
- Headache After Oral Sex With No Protection Does It Mean I Have HIV
- Painful Red Spots After Drinking Water Worried I Have HIV
- Can You Get Hepatitis B From Raw Oysters?
- Blood Transfusions For AIDS Patients
- He Pulled Out Can I Still Get Hiv
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.